Skip to Content

Rapamune FDA Alerts

The FDA Alerts below may be specifically about Rapamune or relate to a group or class of drugs which include Rapamune.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings.

Recent FDA Alerts for Rapamune

Rapamune (sirolimus): Drug Monitoring Recommendations

 

Wyeth notified healthcare professionals of changes to the Rapamune Prescribing Information regarding changes in the performance of an immunoassay used for therapeutic drug monitoring (TDM) of sirolimus. The TDM results reported from the assay are both assay and laboratory-dependent. In addition, the results may change over time. Therefore, adjustment to the targeted therapeutic range must be made with a detailed knowledge of the site-specific assay used.

Sirolimus whole blood concentrations can be measured by either chromatographic or immunoassay methodologies. These two methodologies are not directly interchangeable and the measured sirolimus whole blood concentrations depend on the type of assay used. As such, if different assays are used in monitoring a single patient, the dose of Rapamune might be adjusted improperly with potential consequences, such as allograft rejection if drug exposure is too low or toxic side effects if exposure is too high.

Wyeth has advised healthcare providers involved in the management of patients taking Rapamune to determine: 1) which assay is being used in their laboratory(ies); 2)if there is any change to the assay used; 3) if there is a change to the laboratory's reference range and/or a subsequent change to the institution's or referring center's recommended range for sirolimus. With this information, target levels can be appropriately adjusted in order to achieve optimal clinical results.

It is critical that the clinician caring for a patient on sirolimus maintain communication with their laboratory to determine whether the assay used for measuring sirolimus concentrations has been changed.


Immunosuppressant Drugs: Required Labeling Changes

Sirolimus (marketed as Rapamune), Cyclosporine (marketed as Sandimmune and generics), Cyclosporine modified (marketed as Neoral and generics), Mycophenolate mofetil (marketed as Cellcept and generics), Mycophenolic acid (marketed as Myfortic)

 

The FDA is requiring the makers of certain immunosuppressant drugs to update their labeling to reflect that immunosuppressed patients are at increased risk for opportunistic infections, such as activation of latent viral infections, including BK virus-associated nephropathy. These immunosuppressant drugs are used to protect against the rejection of certain organ transplants. The association of BK virus-associated nephropathy has previously been reported for another immunosuppressant drug, tacrolimus (marketed as Prograf). Monitoring for this serious risk and early intervention by the health care provider is critical. Adjustments in immunosuppression therapy should be considered for patients who develop BK virus-associated nephropathy.

FDA is continuing to review the safety of immunosuppressant drug products used in renal transplantation. The FDA urges both healthcare professionals and patients to report side effects from the use of immunosuppressant drug products to the FDA's MedWatch Adverse Event Reporting program.

[07/14/2009 - Information for Healthcare Professionals - FDA]

    

Sirolimus (marketed as Rapamune)

FDA notified healthcare professionals of clinical trial data that suggest increased mortality in stable liver transplant patients after conversion from a calcineurin inhibitor (CNI)-based immunosuppressive regimen to sirolimus (Rapamune). The trial was conducted by sirolimus manufacturer, Wyeth. The Agency will continue to examine the data on mortality and other adverse events in this study, and will make further recommendations, as appropriate. The FDA is determining whether a labeling change for sirolimus is needed. In the interim, physicians should continue to use the drug’s professional labeling as a guide to therapy. See the FDA Healthcare Professional Information sheet for current FDA recommendations.

[06/11/2009 - Healthcare Professional Information Sheet - FDA]


Rapamune (sirolimus) - Feb 20, 2003

Wyeth, in cooperation with FDA, notified healthcare professionals of post-marketing reports of bronchial anastomotic dehiscence, including fatal cases, in lung transplant patients treated with Rapamune in combination with tacrolimus and corticosteroids. The safety and efficacy of Rapamune as immunosuppressive therapy has not been established in lung transplant patients.

[February 2003 Letter - Wyeth] PDF Format

Rapamune (sirolimus) - Apr 24, 2002

FDA notified healthcare professionals of a "Dear Health Care Provider" letter issued April 24, 2002 by Wyeth, sent to members of the American Society of Transplantation and The American Society of Transplant Surgeons. The letter informs clinicians of the risk of hepatic artery thrombosis, graft loss, and death associated with the use of Rapamune (sirolimus) in de novo liver transplantation.

[April 25, 2002 Letter - Wyeth]

More Rapamune Resources